|Back to Main Print This Page Email to a Friend|
Autonomic hyperreflexia is an abnormal, overreaction of the involuntary (autonomic) nervous system to stimulation. This reaction may include:
The most common cause of autonomic hyperreflexia is spinal cord injury. The nervous system of people with this condition over-responds to the types of stimulation that do not bother healthy people.
Other causes include:
The following conditions share many symptoms with autonomic hyperreflexia, but have a different cause:
Symptoms can include any of the following:
Signs of the condition may include:
Sometimes there are no symptoms, even with a dangerous rise in blood pressure.
The doctor will do a complete nervous system and medical examination. Tell your doctor about all medications you are taking now, and that you took in the past. This will help determine which tests you need.
Tests may include:
This condition is life threatening, so it is important to quickly find and treat the problem.
A person with symptoms of autonomic hyperreflexia should:
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any illness that is causing the symptoms needs to be treated. For example, the health care provider will check for a blocked urinary catheter and signs of constipation.
If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully, because the blood pressure can drop suddenly.
You may need a pacemaker for an unstable heart rhythm.
The outlook depends on the cause.
People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on how well the disease can be treated.
Complications may occur due to medication side effects. If the pulse rate drops severely, it can cause cardiac arrest.
Long-term, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
Call your health care provider if you have symptoms of autonomic hyperreflexia.
To prevent autonomic hyperreflexia, avoid medications that cause this condition or make it worse.
In people with spinal cord injury, the following may also help prevent this condition:
Chelimsky T, Robertson D, Chelimsky G. Disorders of the autonomic nervous system. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC, eds. Bradley's Neurology in Clinical Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 77.